Alert archive / California / Storm Watches in 2019

Storm Watch 1, NWS San Francisco Bay Area, CA

January 31, 2019

NWS San Francisco Bay Area, CA issued this storm watch at Jan 31, 2019, 1:36 PM PST. It took effect at Feb 1, 2019, 9:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 31, 2019, 1:36 PM PST (21:36 UTC)
In effect from
Feb 1, 2019, 9:00 PM PST
Expired
Feb 1, 2019, 1:35 PM PST
In force
Issued by
NWS San Francisco Bay Area, CA

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this storm watch went out at Jan 31, 9:53 AM PST, 3 hours 43 minutes earlier.

Area forecast discussion, Jan 31, 9:53 AM PST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
953 AM PST Thu Jan 31 2019

.SYNOPSIS...Dry conditions for the rest of today into tonight. The
next storm arrives Friday with rain developing in the North Bay by
Friday afternoon. A powerful front will pass through the Bay Area
Friday Night with damaging winds, heavy rainfall and localized
street/urban flooding. Numerous showers and isolated thunderstorms
on Saturday will become more scattered by Sunday. A final cold
system will drop down on Monday with scattered showers and snow
levels to around 2000 feet. Dry but cool weather returns Tuesday
through Thursday of next week.

&&

.DISCUSSION..As of 9:20 AM PST Thursday...Last nights rain system
is now over Southern California but brought beneficial rains to
the district with 0.59 in the City and 0.86 to Monterey. Inland
areas were much drier with 0.03 for Napa and a tenth for Concord.
Forecast updates were completed to end rain chances for today as
the system is now south of the area.

All attention now turns to the Friday night system. Warm
advection, mainly light but steady rains should develop in the
North Bay by midday Friday and then gradually overspread the Bay
Area by later Friday afternoon. Surface low pressure west of Point
Arena will rapidly deepen with the latest nam showing a 981 mb
surface low. This will create very strong winds first over the
ocean but eventually over land by Friday evening as a powerful
front passes over the region. Will likely be issuing a sundry of
products shortly to address the hydro and wind concerns.

Expect a quick 1-2 inches of rain in the valleys with 2-3 inches
in the hills and local amounts in excess of 3 inches for the
favored coastal mountains from Sonoma to Monterey. Urban and small
stream flooding will likely occur as the front moves through
Friday night into early Saturday morning. At this time we are not
expecting to reach flood stage on any of the major rivers.

The main front will be out of the region by Saturday morning but
the parent upper low looks to take aim at the Bay Area and Central
Coast Saturday afternoon/evening. Breezy and unsettled weather
will continue with showers and thunderstorms that may produce
small hail.

Shower threat continues on Sunday but activity will be much less
widespread.

Another cold shortwave drops down on Monday. This will be
moisture starved but snow levels will drop to at least 2000 feet
and possibly lower. Lots of other issues to deal with before we
deal with the Monday system where cold temps and showers will be
of concern.

Drying trend looks to occur Tuesday through Thursday.

&&

.AVIATION...As of 9:53 AM PST Thursday...for 18Z TAFs. MVFR and
IFR conditions have prevailed this morning as a quick-moving
system that brought brief moderate rain earlier exits to southern
California. Visible satellite imagery continues to depict areas of
low clouds and even some valley fog across the Bay Area. The
published TAF package holds onto the MVFR ceilings at some of the
major terminals for several more hours based on the present
satellite trends. Might be a narrow window when terminals go VFR
later this afternoon/evening before the potential for more BKN
ceilings redevelop overnight. Attention then will turn to the end
of the TAF periods as southerly winds begin to develop ahead of
the next approaching system.

Vicinity of KSFO...MVFR ceilings are expected to prevail through
the morning and likely into the afternoon hours, given present
satellite trends. Might be a narrow window when the sky goes SCT
with VFR conditions by the late afternoon/evening, but think
ceilings will redevelop overnight. Started to introduce the onset
of southerly winds ahead of the next strong system. Will likely
see even stronger southerly winds beyond the present TAF period.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...MVFR conditions expected to prevail for
the next few hours, then transitioning to VFR.

&&

.MARINE...as of 08:39 AM PST Thursday...A low pressure system
passing through the coastal waters will bring a slight chance of
thunderstorms to the southern waters this morning. Rain and
southerly winds will increase Friday ahead of  the next cold
front. Gale watches remain in place Friday night  through early
Saturday as a strong cold front moves through. Storm force gusts
are possible. Showers will linger through this  weekend. This
storm will generate large swells over the weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...NONE.

&&

PUBLIC FORECAST: RWW
AVIATION: Rowe
MARINE: Rowe

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Jan 31, 8:59 AM PST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
859 AM PST Thu Jan 31 2019

CAZ006-505>513-516>518-528>530-010200-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
859 AM PST Thu Jan 31 2019

This hazardous weather outlook is for the San Francisco Bay Area.

.DAY ONE...Today and Tonight

Partly cloudy and seasonable weather is forecast the rest of today
into tonight. Clouds may increase tonight ahead of an incoming
weather system.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rain will develop in the North Bay by Friday afternoon and then
spread southward Friday night with significant impacts to the
evening commute. In addition to developing heavy rainfall there
will be widespread damaging wind gusts in excess of 50 mph. Urban
and small stream flooding will likely occur as the front moves
through Friday night. The strong winds will likely bring down
trees, branches and powerlines.

Showers and possible thunderstorms will continue on Saturday and
even into Sunday although there will be dry breaks.

A final cold system will drop down on Monday with scattered
showers and lowering snow levels to around 2000 feet.

Dry weather returns Tuesday through Wednesday of next week.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:07 AM PSTSmall Craft AdvisoryMTR36 hr
Jan 31, 10:06 AM PSTHigh Wind WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more22 hr
Jan 31, 10:57 AM PSTFlash Flood WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more45 hr
Jan 31, 1:36 PM PSTGale WarningMTR60 hr

Nearby

Storm Watches in California, 2019Every storm watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.